Georgia, 2023

Hail and Damaging Wind in Georgia, July 2, 2023

July 2, 2023 · NWS CAE · 3 events in 1 county or zone

An isolated severe thunderstorm formed near Augusta in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm formed near Augusta in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 2, 12:06 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 12:06 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
106 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Expect hot and humid conditions through the Fourth, with a chance of
mainly afternoon and evening thunderstorms. Temperatures are
expected to gradually trend back down closer to near normal values,
with a better chance of mainly afternoon and evening thunderstorms,
mid to late week into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge has shifted slightly to the east as upper
trough over mid Mississippi Valley moves east toward the Ohio
Valley. Moisture is highest in the east today where precipitable
water is near 1.9 inches. Strong diabatic heating through the
afternoon today with weak low level warm advection, so temps
expected to rise into the mid 90s. Moderate to strong
instability with SB CAPE above 3000 J/kg with steep low to mid
level lapse rates...0-3km around 9C/km. However, there remains
mid level capping with temps at 700mb around 10C and short waves
triggers lacking. Outflow boundaries from widely scattered
convection yesterday may provide some focus but overall surface
convergence appears limited. Sea breeze should stay to the
east. So continued isolated/widely scattered pops for
convection this afternoon and evening mainly in the
west/Piedmont into the CSRA. The convection could linger late
into the evening similar to yesterday. Warm night expected with
models suggesting a low-level jet. Lows in the mid to upper 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper high will continue to weaken and shift to our south, as an
upper trough moves into the Mid/lower Miss Valley and Midwest.
Atmospheric moisture progged to increase slightly each day. A weak
surface trough is also expected to remain over the Central
Carolinas/CSRA. Guidance indicating increased convective chances.
There will be a risk that some of the storms could be severe given
indications of considerable instability and high LFC height/low
level inverted V feature in forecast soundings.

Latest guidance suggests generally mid to upper 90s highs Monday
,trending down a tad Tuesday, with MOS consensus afternoon dewpoints
generally in the lower, to possibly mid, 70s. This brings max heat
index projections to just below our local Heat Advisory criteria of
110F. Later shifts will collaborate with other offices and decide on
possible Heat Adv issuance for Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An upper ridge will slowly build over the SW US/Four Corners region,
with weak upper troughiness over our region mid to late week, with
upper trough deepening slightly over the E CONUS this weekend.
Atmospheric moisture progged to remain high. Guidance POPs trending
up into the good chance to likely range, with temps trending back
down towards normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The air mass across the region is moist and unstable. However,
there remains a mid level cap due to upper ridge over the area.
So, threat for thunderstorms appears relatively low but can't
rule out a few storms mainly to the west of the terminals thru
the evening. Cumulus is limited at the moment due to the relatively
capped environment. But expect a few cumulus with some higher
clouds at times. Winds mainly southwest 5 to 10 knots through
the afternoon then light overnight. Low level jet and limited
nocturnal cooling may limit restrictions to visibility toward
daybreak.

EXTENDED AVIATION OUTLOOK...Brief restrictions are possible through
Friday from passing showers and thunderstorms, mainly during
the afternoon and evening hours. Hazy conditions and areas of
patchy early morning fog are also possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ040-063>065-
     077.
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jul 2, 2:32 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
332 AM EDT Sun Jul 2 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-030745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
332 AM EDT Sun Jul 2 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon thunderstorms will develop each day and some of these could
become strong to severe. Damaging winds and large hail will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
325 PM EDT Sun Jul 2 2023

GAZ065-SCZ030-022000-
Richmond GA-Aiken SC-
325 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of central Richmond and
west central Aiken Counties through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Augusta, or near Augusta, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, Fort Gordon, Augusta, Clearwater,
Belvedere, Martinez, Hephzibah, New Ellenton, Glendale, South
Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Citizens
Park, Augusta Regional Airport, Village Plaza Shopping Center and
Augusta National Golf Club.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 18.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 8203 3353 8201 3371 8178 3345 8156
      3329 8208 3343 8219
TIME...MOT...LOC 1924Z 228DEG 24KT 3341 8204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NR

The radar

The Columbia radar (KCAE), 105 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richmond

When
July 2, 2:35 PM EST to 2:37 PM EST
Where
Richmond County, 1.15 mi W of Neco
Measured
1 in hail
Reported by
Public
Coordinates
33.400, -82.040

Media relayed a report from the public of 1 inch hail near the intersection of Richmond Hill Rd and Windsor Spring Rd.

Thunderstorm Wind, Richmond

When
July 2, 2:40 PM EST
Where
Richmond County, 2.09 mi W of Peach Orchard
Measured
44 kt (51 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
Mesonet
Coordinates
33.426, -82.056

Augusta EMA mesonet site, near I-520 and Deans Bridge Rd (US Hwy 1), measured a wind gust of 51 mph at 1540 EDT (1440 EST).

Hail, Richmond

When
July 2, 2:44 PM EST to 2:46 PM EST
Where
Richmond County, 0.69 mi S of Peach Orchard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.420, -82.020

Spotter reported nickel sized hail along Peach Orchard Rd near Richards Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098294, 1098296, 1098295.